Alert archive / Alabama / Freeze Warnings in 2008
Freeze Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze warning at Mar 24, 2008, 1:01 PM CDT for 39 counties in Alabama. It took effect at Mar 25, 2008, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2008, 1:01 PM CDT (18:01 UTC)
- In effect from
- Mar 25, 2008, 1:00 AM CDT
- Expired
- Mar 25, 2008, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KBMX 241801 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 101 PM CDT MON MAR 24 2008 ...FREEZING TEMPERATURES TUESDAY MORNING... .A LATE COLD SNAP WILL BRING THE THREAT OF FREEZING TEMPERATURES TO CENTRAL ALABAMA OVERNIGHT MONDAY NIGHT INTO TUESDAY MORNING... THREATENING AREA AGRICULTURAL AND HORTICULTURAL INTERESTS...AS WELL AS BACKYARD GARDENERS. ALZ011>015-017>050-250500- /O.UPG.KBMX.FZ.A.0002.080325T0600Z-080325T1400Z/ /O.NEW.KBMX.FZ.W.0002.080325T0600Z-080325T1400Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA... BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION... CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE... VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA... PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE... MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA... PHENIX CITY...TROY...EUFAULA 101 PM CDT MON MAR 24 2008 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. FREEZING TEMPERATURES WILL SETTLE ACROSS THE AREA MONDAY NIGHT INTO TUESDAY MORNING. TEMPERATURES READINGS IN THE MIDDLE 20S ARE POSSIBLE BY SUNRISE TUESDAY IN THE NORMALLY COLDER...PROTECTED LOCATIONS...WITH THE REMAINDER OF THE AREA FALLING INTO THE UPPER 20S TO NEAR 30 DEGREES. FREEZING TEMPERATURES ARE POSSIBLE BETWEEN 1 AM AND 9 AM ON TUESDAY. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$
1 follow-up statement
000 WWUS74 KBMX 250458 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1158 PM CDT MON MAR 24 2008 ...TEMPERATURES ARE DROPPING... .TEMPERATURES WILL DROP BELOW FREEZING ACROSS CENTRAL ALABAMA OVERNIGHT...THREATENING AREA AGRICULTURAL AND HORTICULTURAL INTERESTS...AS WELL AS BACKYARD GARDENERS. ALZ011>015-017>050-251300- /O.CON.KBMX.FZ.W.0002.080325T0600Z-080325T1400Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA... BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION... CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE... VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA... PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE... MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA... PHENIX CITY...TROY...EUFAULA 1158 PM CDT MON MAR 24 2008 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY... FREEZING TEMPERATURES WILL SETTLE ACROSS THE AREA TONIGHT. TEMPERATURES READINGS IN THE MIDDLE 20S ARE POSSIBLE BY SUNRISE TUESDAY IN THE NORMALLY COLDER...PROTECTED LOCATIONS...WITH THE REMAINDER OF THE AREA FALLING INTO THE UPPER 20S TO NEAR 30 DEGREES. FREEZING TEMPERATURES ARE POSSIBLE BETWEEN 1 AM AND 9 AM ON TUESDAY. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Mar 24, 12:30 PM CDT, 31 minutes earlier.
Area forecast discussion, Mar 24, 12:30 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT MON MAR 24 2008 .UPDATE...FOR AVIATION. && .DISCUSSION... HIGH PRESSURE TO THE WEST THIS MORNING...WILL SLIDE EAST DURING THE DAY AND THEN BUILD OVER ALABAMA AND GEORGIA TONIGHT. WE WILL SEE A COOL AND DRY DAY IN STORE AGAIN TODAY...WITH HIGHS 2 TO 3 DEGREES COOLER THAN SUNDAY. WINDS WILL PICK UP IN THE AFTERNOON TO AROUND 10 TO 15 MPH. HIGHS WILL TOP OUT IN THE LOW 50S NORTH TO UPPER 50S SOUTH. TONIGHT...WINDS WILL LIKELY DIMINISH OVERNIGHT....AND ALLOW TEMPERATURES TO DROP OFF QUITE A BIT. WILL BE GOING WITH FREEZING TEMPERATURES ACROSS MOST OF THE AREA BY SUNRISE. AT THE SAME TIME...THE HIGH PRESSURE WILL BE EAST OF CENTRAL ALABAMA AND WINDS WILL BEGIN TO SWITCH BACK FROM THE SOUTH AROUND SUNRISE. IF THESE WINDS PICK UP ANY BEFORE SUNRISE...THEN TEMPS MAY NOT DROP AS MUCH...OR EVEN START TO RISE. THEREFORE WILL KEEP THE FREEZE WATCH IN PLACE AND ALLOW NEXT SHIFT TO PINPOINT EXACT LOCATIONS NEEDED FOR THE WARNING. IT WOULD BE A GOOD IDEA TO PLAN FOR A FREEZE ACROSS MOST OF CENTRAL ALABAMA FOR TUESDAY MORNING. 16 LARGELY ZONAL UPPER LEVEL FLOW FROM TUESDAY ON LEAVES A SOMEWHAT LOW CONFIDENCE BUT ALSO FAIRLY LOW POTENTIAL IMPACT FORECAST FOR THE NEXT SEVEN DAYS. LONG RANGE/GLOBAL MODELS BRING A COLD FRONT AT LEAST AS FAR AS THE TENNESSEE VALLEY DURING THE FRIDAY/SATURDAY TIME FRAME. 00Z RUN OF THE GFS DELAYS PASSAGE UNTIL SATURDAY...AND IN DOING SO THE FRONT LOOSES SOME OF ITS THERMAL STRENGTH AND STALLS IT OUT ACROSS THE MIDDLE OF ALABAMA. THE ECMWF IS A BIT QUICKER IN GETTING IT INTO THE REGION (FRIDAY/FRIDAY NIGHT) AND PUSHES IT A BIT FARTHER SOUTH. NEITHER MODEL SHOWS A GREAT DEAL OF MOISTURE ASSOCIATED WITH THE FRONT. GIVEN THE ZONAL NATURE OF THE UPPER FLOW...AND MODEL UNCERTAINTIES ASSOCIATED WITH THE TIMING OF FEATURES IN SUCH A REGIME...I BELIEVE 20-30 PERCENT POPS ARE GOOD FOR NOW. THERE DOES SEEM TO BE SOME INSTABILITY...ESPECIALLY ON SATURDAY...SO SOME MENTION OF THUNDERSTORMS IS WARRANTED. THE SYNOPTIC PATTERN IS NOT ONE THAT WOULD SUGGEST A HIGH LIKELIHOOD OF SEVERE...BUT WELL WATCH LATER RUNS TO MAKE SURE THAT REMAINS THE CASE. WITH NO LARGE DIPS IN THE UPPER PATTERN...TEMPERATURES ARE EXPECTED TO STAY NEAR OR ABOVE SEASONAL NORMALS. MODELS EVEN HINT AT THE IDEA THAT AN UPPER LEVEL RIDGE MAY BRING EVEN WARMER WEATHER TOWARDS THE END OF THE PERIOD...AND LOW LEVEL THICKNESS SCHEMES SUGGEST THAT SOME MID-80S ARE POSSIBLE BY EARLY NEXT WEEK. /61/ && .AVIATION...18Z TAF DISCUSSION. VFR CONDITIONS THROUGH THE PERIOD...WITH CLOUDS DISSIPATING BEFORE SUNSET. WINDS WILL BE GUSTING TO AROUND 20 KNOTS THROUGH THE AFTERNOON...THEN DYING DOWN IN THE EVENING BEFORE BECOMING CALM DURING THE OVERNIGHT. NO AVIATION CONCERNS. 19 && .FIRE WEATHER... ANOTHER MARGINAL DAY IN PLACE FOR HIGH FIRE DANGER ACROSS CENTRAL ALABAMA. THE MAIN CONCERN FOR TODAY WILL BE THE DURATION OF ANY SUB 25 PERCENT RH VALUES. AT THIS TIME...IT APPEARS THAT THE MOST LIKELY AREAS TO SEE THE 4 HOUR CRITERIA OF SUB 25 PERCENT RH VALUES WILL BE GENERALLY ALONG AND SOUTH OF A TUSCALOOSA...TO ALEXANDER CITY LINE. A RED FLAG WARNING WILL BE ISSUED FOR AREAS SOUTH OF THIS LINE. NORTH OF THIS AREA...CONDITIONS ARE FORECAST TO BE LESS FAVORABLE. HOWEVER...NOT ENOUGH CONFIDENCE WITH THIS MARGINAL EVENT TO REMOVE THE AREA FROM THE FIRE WEATHER WATCH. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... AL... RED FLAG WARNING THIS AFTERNOON ZONES 11>15-17>21-24-26>29. FIRE WEATHER WATCH THIS AFTERNOON ZONES 22-23-25-30>50. FREEZE WATCH TONIGHT ALL ZONES. &&
Hazardous weather outlook, Mar 24, 6:25 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 625 AM CDT MON MAR 24 2008 ALZ011>015-017>050-251124- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 625 AM CDT MON MAR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A RED FLAG WARNING IS IN EFFECT FOR AREAS GENERALLY SOUTH OF A TUSCALOOSA...TO ALEXANDER CITY LINE FROM 1 PM UNTIL 6 PM. AFTERNOON RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR AT LEAST 4 HOURS...CREATING A HIGH FIRE DANGER. AREAS NORTH OF THE TUSCALOOSA...TO ALEXANDER CITY LINE...MAY STILL SEE VALUES BELOW 25 PERCENT...HOWEVER...THE DURATION OF THESE CONDITIONS WILL ONLY BE AN HOUR OR TWO. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THESE AREAS FROM 1 PM UNTIL 6 PM. FREEZING TEMPERATURES ARE EXPECTED TONIGHT. A FREEZE WATCH IS CURRENTLY IN EFFECT FROM 1 AM UNTIL 9 AM TUESDAY MORNING. TEMPERATURES ARE EXPECTED TO DIP INTO THE UPPER 20S IN RURAL AREAS BY SUNRISE. STAY TUNED TO UPDATES THIS AFTERNOON...AS FREEZE WARNINGS WILL LIKELY BE NEEDED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DRY CONDITIONS WILL CONTINUE INTO TUESDAY. RELATIVE HUMIDITY VALUES WILL LIKELY FALL BELOW 25 PERCENT FOR THE AFTERNOON. THE QUESTION THAT REMAINS WILL BE THE DURATION OF THIS HIGH FIRE DANGER. STAY TUNED TO LATER FORECASTS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL NOT BE NECESSARY. 16
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 5:55 AM CDT | Red Flag Warning | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 18 more | 12 hr |
| Mar 24, 3:13 PM CDT | Fire Weather Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 15 hr |
Nearby
Freeze Warnings in Alabama, 2008Every freeze warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.